Alert archive / North Dakota / Wind Advisories in 2021

Wind Advisory 1, NWS Grand Forks, ND

January 14, 20215 counties in North Dakota

NWS Grand Forks, ND issued this wind advisory at Jan 14, 2021, 3:11 PM CST for 5 counties in North Dakota. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Jan 14, 2021, 3:11 PM CST (21:11 UTC)
Expired
Jan 15, 2021, 9:00 AM CST
In force
18 hr
Issued by
NWS Grand Forks, ND

Counties Benson County, ND, Cavalier County, ND, Eddy County, ND, Ramsey County, ND, Towner County, ND

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.2 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2021-01-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2021-01-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -78 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
887 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-78 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

411 
WWUS73 KFGF 142111
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
311 PM CST Thu Jan 14 2021

NDZ006-007-014-015-024-151500-
/O.NEW.KFGF.WI.Y.0001.210114T2111Z-210115T1500Z/
Towner-Cavalier-Benson-Ramsey-Eddy-
Including the cities of Cando, Langdon, Fort Totten, Maddock, 
Leeds, Minnewaukan, Devils Lake, and New Rockford
311 PM CST Thu Jan 14 2021

...WIND ADVISORY IN EFFECT UNTIL 9 AM CST FRIDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Towner, Cavalier, Benson, Ramsey and Eddy Counties.

* WHEN...Until 9 AM CST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
1 follow-up statement
687 
WWUS73 KFGF 150331
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
931 PM CST Thu Jan 14 2021

NDZ006-007-014-015-024-151500-
/O.CON.KFGF.WI.Y.0001.000000T0000Z-210115T1500Z/
Towner-Cavalier-Benson-Ramsey-Eddy-
Including the cities of Cando, Langdon, Fort Totten, Maddock, 
Leeds, Minnewaukan, Devils Lake, and New Rockford
931 PM CST Thu Jan 14 2021

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST FRIDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph.

* WHERE...Towner, Cavalier, Ramsey, Eddy and Benson Counties.

* WHEN...Until 9 AM CST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind advisory went out at Jan 14, 3:06 PM CST, 5 minutes earlier.

Area forecast discussion, Jan 14, 3:06 PM CST, 5 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
306 PM CST Thu Jan 14 2021

.SHORT TERM...(This evening through Friday night)
Issued at 306 PM CST Thu Jan 14 2021

Messy precipitation situation and what to do with headlines are
the main headaches for the period.

After some DZ/FZDZ and a bit of sleet, precipitation here at Grand
Forks has switched over to snow. Still a bit of a mix reported in
portions of the Red River Valley, while further east there is more
snow. Hardly any precip more than a few flurries in the Devils
Lake Basin. Winds have picked up across eastern ND (with some
gusts to 50 mph), but so far there has not been enough snow for
impacts.

The biggest question is what will happen with precip as a northern
branch shortwave digs south and phases with the main upper system
over IA. There is some consistency on the general pattern of the
surface low wrapping up to our southeast and retrograding a bit.
The cams are pretty consistent on bringing the snow back into the
Red River Valley and even portions of southeastern North Dakota
later tonight. Much of the accumulating snow looks to be over the
MN side, although confidence is not too high with both precip type
and amounts. For this reason will keep most of the winter weather
advisory going, as it will cover both freezing drizzle/mixed
precipitation as well as patchy blowing snow impacts. Did
downgrade the Devils Lake Basin to wind advisory as it does not
look like there will be more than a bit of flurries in that area.

The precip will change over to all snow during the day tomorrow,
eventually tapering off from west to east as the system pulls out
of the area. The pressure gradient will also be decreasing
throughout the day and winds decreasing. More quiet conditions by
the end of the day Friday into Friday night, with slight colder
temperatures but still above seasonal averages.

.LONG TERM...(Saturday through Thursday)
Issued at 306 PM CST Thu Jan 14 2021

The extended period features the possibility for some impactful
weather, however, confidence remains low on the systems themselves
right now. Overall, we will remain in NW to W flow aloft, allowing a
few shortwaves to make their way through as we head into next week.

This weekend will be rather quiet, with temperatures a bit cooler.
Highs will overall stay in the 20s, with a few places approaching 30
degrees by Sunday. While no impactful weather is expected, the
clouds will remain making for gloomy conditions.

As we start the workweek, the first of two shortwaves will move
through the area to our west in the upper levels. With this
shortwave, QPF remains low in our area, and moisture appears to be a
problem according to ensemble guidance. Confidence is low on exact
track, timing, and impacts, but the indicators for another clipper
system to start next week are there and we will have to monitor
guidance on this system and one possible mid-week.

The mid-week system looks to mainly be of concern for areas along
the international border. A low pressure system is expected to pass
to our north in Manitoba, where the higher QPF and potential for
snow is expected to reside. Confidence is low on track, timing, and
potential impacts so we will continue to monitor the development of
this system as we move into the next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1137 AM CST Thu Jan 14 2021

Snow or rain snow mix has been showing up in more of the
observations across the area. Pretty light so far with visibility
2SM and above, but should see some reductions to visibility a bit
more as winds pick up and we get more of a change over to snow.
For now kept vis during the peak of snow/blowing snow this evening
to around 3/4 to 1SM, but could be briefly lower. Highest wind
gusts will be at KDVL with 40 kts or more possible but they also
have the least chances for snowfall. Ceilings are all over the
place but will gradually become more MVFR to IFR. The snow and
blowing snow will last much of the night before visibility starts
to improve late in the period as winds come down and snow tapers
off.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Weather Advisory until 9 AM CST Friday for NDZ006-007-014-
     015-024-026-028-029-038-049-052-054.

     Winter Weather Advisory until 3 PM CST Friday for NDZ008-016-027-
     030-039-053.

MN...Winter Weather Advisory until 3 PM CST Friday for MNZ001>009-
     013>017-022>024-027>032-040.

SHORT TERM...JR
LONG TERM...AK
AVIATION...JR
Hazardous weather outlook, Jan 14, 6:14 AM CST, 8 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
614 AM CST Thu Jan 14 2021

MNZ001>004-007-029-030-040-NDZ008-016-027-030-039-053-151215-
West Polk-Norman-Clay-Kittson-West Marshall-Wilkin-
West Otter Tail-Grant-Pembina-Eastern Walsh-Grand Forks-Traill-
Cass-Richland-
614 AM CST Thu Jan 14 2021

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Snow showers will develop across the Red River Valley by this
afternoon and continue through tonight. Accumulations may vary
widely ranging from 1 to 4 inches depending on where showers and
snow bands track. Strong northwest winds 35 to 45 mph may combine
with snow showers to produce blowing snow and isolated whiteout
conditions mainly in open country.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Snow showers will taper off Friday morning, however wind gusts 30
to 40 mph may continue in the Red River Valley Friday and
continue to cause blowing snow impacts, mainly in open country.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ006-007-014-015-024-026-028-029-038-049-052-054-151215-
Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Steele-Barnes-
Ransom-Sargent-Western Walsh-
614 AM CST Thu Jan 14 2021

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...Today and Tonight

The chance for snow showers will increase across the region today.
Snow amounts up to 2 inches are possible. However, northwest
winds will be gusting into the 45 to 55 mph range this afternoon
and evening. The combination of winds and falling snow will bring
some patchy poor visibility at times today into tonight, mainly
in rural and open areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Northwest wind 35 to 45 mph may lingering into the day Friday, and
depending on how much snow fell overnight blowing snow impacts may
linger.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MNZ005-006-008-009-013>017-022>024-027-028-031-032-151215-
Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington-
Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-East Otter Tail-
Wadena-
614 AM CST Thu Jan 14 2021

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...Today and Tonight

A wintry mix remains possible over parts of northwest MN this
morning, with a light glaze of ice possible. Accumulating snow is
expected to develop by this afternoon and last through Friday.
Total accumulations 2 to 5 inches will be possible across parts of
northwest and west central MN, and locally higher amounts can't be
ruled out. Winds occasionally gusting 20 to 30 mph may combine
with snow showers to produce blowing snow and reduced visibility
at times.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Light snow will taper off Friday. Winds gusting 25 mph may
continue to produce blowing snow and locally reduced visibilities.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Jan 14, 11:58 AM CST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1158 AM CST THU JAN 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 AM     NON-TSTM WND GST 2 N MADDOCK             47.99N 99.53W
01/14/2021  M60 MPH          BENSON             ND   MESONET

            10M WIND GUST FROM THE MADDOCK NDAWN SITE.

&&

Nearby

Wind Advisories in North Dakota, 2021Every wind advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.